Nebraska, 2023

Drought in Nebraska, September 1 to 30, 2023

September 1 to 30, 2023 · NWS LBF · 8 events in 8 counties and zones

Drought conditions continued to improve across western and north central Nebraska in September. By the end of the month severe (D2) drought conditions were only present in a small area in the central Sandhills, as well as portions of eastern Holt and southeastern Custer County.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Drought conditions continued to improve across western and north central Nebraska in September. By the end of the month severe (D2) drought conditions were only present in a small area in the central Sandhills, as well as portions of eastern Holt and southeastern Custer County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 31, 11:19 PM CST, 41 minutes earlier.

Area forecast discussion, Aug 31, 11:19 PM CST, 41 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1219 AM CDT Fri Sep 1 2023

...Updated Aviation Forecast Discussion...

.SYNOPSIS...
Issued at 332 AM CDT Thu Aug 31 2023

Key Messages:

- Heat will build into the region the next several days.

- Little chance for rainfall as the upper level ridging becomes
  established through the weekend.

- Increased fire weather concern with the continued dry and
  increasingly hot weather.

- Some relief next week as the upper level ridging is suppressed
  to the south.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 255 PM CDT Thu Aug 31 2023

Fire weather concerns are again in the picture as fuels/grasses
across the area continue to dry out. The hot weather and gusty south
winds the next few days will continue to keep concerns elevated, and
even critical across portions of the area. Otherwise hot weather is
expected Friday as many areas approach 100 degrees. A leeward
surface trough will become established across eastern CO and western
NE. A fairly tight pressure gradient will reside across the
Central/Southern Plains to the east of this surface trough. Gusty
south winds will continue as a result, and expect frequent gusts in
the 25-30 mph range.

.LONG TERM...(Saturday through Thursday)
Issued at 255 PM CDT Thu Aug 31 2023

Fire weather concerns will continue this weekend. The pattern as a
whole will remain unchanged. A persistent leeward trough will remain
across the western High Plains with high pressure anchored across
the lower Mississippi Valley region. The surface pressure gradient
between the two will continue to ensure gusty south winds. The heat
and low humidity will remain in place as well, and expected many
areas to reach near critical in terms of fire weather conditions. The
exception will be across the Panhandle, where winds will be lighter
through the weekend nearer the surface trough.

Upper level low pressure which will be located along the Pacific
coastal region this weekend, will begin to migrate eastward the
first of next week. As this occurs expect the upper level ridging to
be suppressed to the south as the troughing shifts northeastward
toward the Northern Plains by Tuesday. A cold front should shift
southward into the area Tuesday as the troughing lifts northeast.
This should bring an end to the hot weather along with at least some
chance for scattered rainfall.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1220 AM CDT Fri Sep 1 2023

VFR conditions are expected to prevail through tonight across
western and north central Nebraska. A southwesterly LLJ will
persist through daybreak, with a continued threat for LLWS for all
area terminals. Winds then strengthen from the south by late
morning as mixing occurs, with gusts of 20 to 25kts through this
afternoon and evening. A southerly LLJ then develops again
overnight tonight, with a renewed threat for LLWS at all
terminals.

&&

.FIRE WEATHER...
Issued at 255 PM CDT Thu Aug 31 2023

Fuels/grasses have continue to dry across the region, and with
the lack of rainfall and heat expected the next several days,
critical fire weather conditions are expected. Far southwest
Nebraska will be the first location to experience these conditions
Friday afternoon. Frequent south winds gusting over 25 mph will
combine with lowest humidity values around 15% and have issued a
Red Flag for that area.

Fire weather concerns will continue into the weekend. Critical
conditions could materialize, especially for locations along and
east of Highway 83. This would be the area that has the highest
chance of seeing the combination of gusty winds and low humidity.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon to 7 PM MDT Friday for NEZ210.

&&

SHORT TERM...Taylor
LONG TERM...Taylor
AVIATION...Brown
FIRE WEATHER...Taylor
Hazardous weather outlook, Aug 31, 2:01 PM CST, 9 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
301 PM CDT Thu Aug 31 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-012015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
301 PM CDT Thu Aug 31 2023 /201 PM MDT Thu Aug 31 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Critical fire weather conditions are expected Friday across extreme
southwest Nebraska due to the combination of breezy winds and low
afternoon humidity. A Red Flag Warning is now in effect for Fire
Weather Zone 210 Friday from 12 to 7 PM MT / 1 to 8 PM CT.

Elevated to near-critical fire weather conditions continue each day
Saturday through Monday due to the combination of winds and low
humidity. The greatest concern on Monday is across central Nebraska,
with more marginal winds keeping the overall concern low for Saturday
and Sunday.

Hot temperatures Friday through Monday will push heat index values
into the upper 90s to low 100s across much of central and southwest
Nebraska. Later forecasts may require Heat Advisories in some areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 31, 7:21 PM CST, 4 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
821 PM CDT Thu Aug 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     Tstm Wnd Gst     9 ESE Stockville        40.51N 100.22W
08/25/2023  E65 MPH          Frontier           NE   Public

            Delayed report from 8/25/23 of a wind gust
            estimated between 60 and 70 mph. Strong
            winds snapped poles.

&&

JG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 drought. Local standard time, as filed.

Drought, Holt

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Holt forecast zone
Reported by
Drought Monitor
Coordinates
42.456, -98.784 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted across portions of east central Holt County through the end of the September. The cooperative observer at O'Neill reported 2.89 inches of rainfall for September. This was 0.54 inches above the normal of 2.35 inches. The cooperative observer at Atkinson 3SW reported 3.37 inches of rainfall for September. This was 0.73 inches above the normal of 2.64 inches.

Drought, Brown

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Brown forecast zone
Reported by
Drought Monitor
Coordinates
42.430, -99.929 (the zone’s center; the record gives no point)

Over far southern Brown County, severe (D2) drought conditions improved to moderate drought conditions by the end of September. The cooperative observer at Ainsworth reported 3.26 inches of precipitation for September. This was 0.70 inches above the normal of 2.56 inches. The cooperative observer at Elsmere 9ENE reported 4.95 inches of precipitation for September. This was 2.56 inches above the normal of 2.39 inches.

Drought, Blaine

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Blaine forecast zone
Reported by
Drought Monitor
Coordinates
41.913, -99.977 (the zone’s center; the record gives no point)

Severe (D2) drought conditions, persisted over central portions of Blaine County through the end of September. The cooperative observer at Purdum reported 1.67 inches of precipitation for September.

Drought, Custer

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Custer forecast zone
Reported by
Drought Monitor
Coordinates
41.394, -99.726 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted across southeastern Custer County through the end of September. At the Broken Bow Airport, 2.71 inches of precipitation was reported for September. This was 0.50 inches above the normal of 2.31 inches. The cooperative observer at Callaway 8WSW reported 3.34 inches of precipitation in September. The cooperative observer at Anselmo 2WSW reported 2.34 inches of precipitation for September. This was 0.22 inches above the normal of 2.12 inches.

Drought, Thomas

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Thomas forecast zone
Reported by
Drought Monitor
Coordinates
41.914, -100.556 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted through the end of September across the southern quarter of Thomas County.

Drought, Logan

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Logan forecast zone
Reported by
Drought Monitor
Coordinates
41.567, -100.483 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted across far northern Logan County through the end of September. The cooperative observer at Stapleton 5W reported 1.68 inches of precipitation for the month. This was 0.12 inches below the normal of 1.80 inches.

Drought, McPherson

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
McPherson forecast zone
Reported by
Drought Monitor
Coordinates
41.568, -101.060 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted through the end of September over far northeastern McPherson County.

Drought, Hooker

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Hooker forecast zone
Reported by
Drought Monitor
Coordinates
41.916, -101.135 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted over far southeastern portions of Hooker County through the end of September.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139212, 1139223, 1139224, 1139225, 1139226, 1139227, 1139229, 1139228.